Prior literature has suggested that finasteride may negatively impact men's sexual health. In 2011, the Food and Drug Administration (FDA) provided a warning on finasteride drug labels to incorporate sexual side effects such as reduced libido and erectile dysfunction. We aimed to evaluate global online interest in finasteride sexual side effects, their penetrance and variation, and how they compared overtime. We also aimed to evaluate the influence of the FDA label warnings on web-based searches for finasteride side effects. We utilized Google search engine from January 2004 to December 2020 to include separate trends from web searches of "Propecia," "Propecia side effects," "finasteride", "finasteride side effects", and "post-finasteride syndrome" compared amongst the United States, United Kingdom, and Australia. We performed join-point regression analysis. We compared the annual relative search volume (ARSV) and annual percentage change (APC) to evaluate for loss or gain of interest in the respective key terms. We determined that the average ARSV for "finasteride" was 14.8% in 2004 and increased significantly to 57.3% in 2020 (APC: +9.25%, 95% CI 8 to 10.5, p < 0.001). Likewise, there was significant increased interest in "finasteride side effects" (APC: +20.7, p < 0.001) and "post-finasteride syndrome" (APC: +29.2; p < 0.001) in the United States overtime. Finally, when we compared trends before and after the FDA warnings, the average ASRV of "finasteride", "finasteride side effects", and "post-finasteride syndrome" all increased significantly (p = 0.001, p = 0.014, p < 0.001), respectively. Thus, it is evident that there is a global web-based interest in finasteride and its sexual health side effects, particularly after the FDA warning in 2011. There is boosted public awareness, and thus providers should have more detailed and careful conversations with patients prior to starting a 5α-reductase inhibitor such as finasteride.
© 2022. The Author(s), under exclusive licence to Springer Nature Limited.